Posted by: PD Warrior | January 26, 2007

Bad Reaction

I was supposed to have gallbladder surgery today. I emphasize the phrase supposed to. Everything was going perfectly fine. I arrived at the hospital on time, and was told that my surgeon was ahead of schedule. They started a routine IV, and gave me a precautionary antibiotic, along with reglan (an anti-emetic drug to combat post anesthesia nausea) and let the Dr know I was ready any time he was. That’s where the trouble began. About ten minutes after receiving the reglan, I began to have a reaction to it. As a nurse, I have seen this reaction many times. It is not an allergy to the medication so much as it is a side effect that only occurs in a small percentage of people. I happen to fall into that small percentage. What happens is this: The medication that is supposed to save you from all the nausea can also have a pretty nasty effect on your mind. About ten minutes after receiving the medication I began to have the worst feeling ever. I began to get real paranoid, I started rocking back and forth in a fetal position. I kept say “no, no, no!” I wouldn’t let anyone near me. it took 4 nurses, and my wife to keep me from ripping the IV out of my arm. I literally felt as if I was going to crawl out of my own skin. I was hyperventilating, and starting to become almost violent. This was so far off from my normal personality that I thought I was going crazy. Logically, as a nurse, a knew I was having a reaction to the medication, but for the first time in my life I couldn’t control my own reactions with logic. All I could do was sit back in horror as this maniac personality caused by the medication took over my body.

Needless to say, the surgery was cancelled. It took over an hour for the effects of the medication to ware off. My poor wife was absolutely terrified, and I made a total jerk of myself.

The day, however, was not a total loss. I am sorry for my wife and others that had to witness me in this condition, I am embarrassed for myself, but most importantly I am humbled by the experience.

I now have a greater understanding and compassion for the people I take care of as a nurse, that are going through the same situation. It is a felling I would not wish on anyone. Not that this has anything to do with my Parkinson’s Disease, but I would rather live every day with the Parkinson’s than to ever go through that again.

Advertisements

Responses

  1. I’ve watched our older daughter have IV reactions somewhat like that, although not THAT severe. Very frightening, for sure.

    I hope you get to have the gall bladder surgery soon. I feel so much better since having mine taken out.

    Like

  2. I have already rescheduled the surgery for march. I look forward to having it done, this time without the reglan. The whole reaction was very strange, and frightening.

    Like


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Categories

%d bloggers like this: